Thunderstorm Wind, Perkins
- When
- June 21, 3:30 PM MST
- Where
- Perkins County, 8.84 mi SSE of Usta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.099, -102.109
None.
A severe thunderstorm produced wind gusts to 60 mph across southern Perkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 60 mph across southern Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN JUN 21 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE NEAR THE MONTANA/SASKATCHEWAN BORDER WITH TROF DIPPING SOUTH NEAR THE MON-DAK BORDER. UPPER LEVEL ANALYSIS PLACES SOUTHWESTERLY FLOW ALOFT. A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST NORTH DAKOTA IN VICINITY OF AFOREMENTIONED SURFACE TROF. FOR TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF AFOREMENTIONED TROF AXIS IN AREA OF MARGINAL INSTABILITY AND SHEAR. DO NOT EXPECT MUCH IN THE WAY OF SEVERE WITH THIS...THOUGH A STRONG STORM OR TWO WILL NOT BE OUT OF THE QUESTION. ON MONDAY...SOUTHWEST FLOW REMAINS OVER THE AREA WITH SURFACE LOW DEVELOPING NEAR CENTRAL SOUTH DAKOTA. EXPECT A FEW STORMS COULD DEVELOP OVER THE EASTERN CWFA IN THE AFTERNOON...THOUGH ACTIVITY SHOULD SLIDE EAST BY THE EVENING AS THE LOW PUSHES INTO EASTERN SD. FOR TUESDAY...MODELS HAVE BEEN JUMPING AROUND ON THE AMOUNT OF INSTABILITY EXPECTED THIS DAY...BUT EARLIER RUNS SIGNIFIED HIGHER CAPE VALUES. EXPECTED 0-6 KM BULK SHEAR OF 45KTS+ ACROSS MUCH OF THE CWFA WOULD BE PLENTY TO SUPPORT ROTATING UPDRAFTS. ALTHOUGH THE SHORT WAVE PROGGED TO COME THROUGH THAT DAY APPEARS RATHER WEAK...IT MAY BE ENOUGH TO TRIGGER OFF SOME STORMS. WILL HAVE TO KEEP AN EYE ON THIS DAY FOR POSSIBLE SEVERE THREAT. EXTENDED...MORE SUMMER-LIKE CONDS CAN BE EXPECTED FOR WED THRU SATURDAY. PERIODIC S/WS WILL BRING OCCASIONAL CHCS OF SHWS/ TSTMS. TEMPS WILL BE SLIGHTLY ABOVE NORMAL THRU THE EXTENDED PERIOD. && .AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD. A FEW SCT TSTMS ARE POSSIBLE THRU 03Z ACRS NERN WY AND FAR WRN SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 602 AM MDT SUN JUN 21 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 602 AM MDT (702 AM CDT) SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...BUT A STORM OR TWO COULD BE ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA DURING THE WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
None.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169752.